Robust estimation for linear panel data models

BEYAZTAŞ B. H., Bandyopadhyay S.

STATISTICS IN MEDICINE, vol.39, no.29, pp.4421-4438, 2020 (SCI-Expanded) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 39 Issue: 29
  • Publication Date: 2020
  • Doi Number: 10.1002/sim.8732
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus, Academic Search Premier, BIOSIS, Biotechnology Research Abstracts, CAB Abstracts, CINAHL, EMBASE, MEDLINE, Veterinary Science Database
  • Page Numbers: pp.4421-4438
  • Keywords: fixed effects, least squares, panel data, random effects, robust estimation, weighted likelihood, MINIMUM HELLINGER DISTANCE, CROSS-SECTION, TIME-SERIES, REGRESSION, EQUATIONS, DEMAND
  • Dokuz Eylül University Affiliated: No


In different fields of applications including, but not limited to, behavioral, environmental, medical sciences, and econometrics, the use of panel data regression models has become increasingly popular as a general framework for making meaningful statistical inferences. However, when the ordinary least squares (OLS) method is used to estimate the model parameters, presence of outliers may significantly alter the adequacy of such models by producing biased and inefficient estimates. In this work, we propose a new, weighted likelihood based robust estimation procedure for linear panel data models with fixed and random effects. The finite sample performances of the proposed estimators have been illustrated through an extensive simulation study as well as with an application to blood pressure dataset. Our thorough study demonstrates that the proposed estimators show significantly better performances over the traditional methods in the presence of outliers and produce competitive results to the OLS based estimates when no outliers are present in the dataset.